Serotonin syndrome

From PsychonautWiki
Jump to navigation Jump to search

Serotonin syndrome is a potentially life-threatening drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, overdose of particular drugs, or the recreational use of certain drugs.

Excess serotonin activity produces a spectrum of specific symptoms including cognitive, autonomic, and somatic effects.[1] The symptoms may range from barely perceptible to fatal.

Numerous drugs and drug combinations have been reported to produce serotonin syndrome. It is a medical emergency; if suspected, one should immediately seek emergency care.

Signs and symptoms

Symptom onset is usually rapid, often occurring within minutes, and includes the following:

  • Cognitive: Headache, agitation, hypomania, confusion, anxiety, hallucinations, coma
  • Autonomous: Shivering, sweating, hyperthermia, hypertension, tachycardia, nausea, diarrhea
  • Somatic: Twitching, tremors

Pathophysiology

Serotonin is a neurotransmitter involved in many aspects of the body, including mood regulation (where it is believed to be involved in depression, anxiety, aggression, mania), appetite, digestion, sleeping, memory, libido, pain, and potentially migraines.[2] In humans, the effects of excess serotonin were first noted in 1960 in patients receiving a MAOI and tryptophan in combination.[3]

The syndrome is caused by an unregulatable excess of serotonin in the central nervous system. Other neurotransmitters may also be affected as a result of serotonin syndrome; cholinergic, dopaminergic, glutamatergic, noradrenergic, and GABA-ergic receptors have all been shown to be influenced by serotonin.[4]

Causes

A large number of medications (either alone in high dose[note 1] or in combination) can produce serotonin syndrome. In recent years, the serotonin system has become a target of many types of drugs such as painkillers (tramadol), anti-anxiety medications (buspirone) and anti-psychotics (aripiprazole) as well as the obvious anti-depressant medications (fluoxetine).

Also, a common NDMA receptor antagonist in cough syrups, (dextromethorphan) has the risk of causing serotonin syndrome at high doses. With the increasing use of serotonin receptors as targets for a wide range of medication, it is becoming harder to predict medication's pharmacological profile and whether or not it has the potential to cause serotonin syndrome.

Class Drugs
Antidepressants MAOIs, TCAs, SSRIs, SNRIs, bupropion, nefazodone, trazodone, mirtazapine
Opioids Tramadol, tapentadol[8], pethidine, fentanyl, pentazocine, buprenorphine, oxycodone[9], hydrocodone, levorphanol, levopethorphan, propoxyphene, methadone[10]
CNS stimulants MDMA, MDA, phentermine, diethylpropion, amphetamine, methamphetamine, sibutramine, methylphenidate, dexmethylphenidate, cocaine, dextromethorphan, aMT
5-HT1 agonists Triptans
Psychedelics 5-MeO-DiPT, 2C-T-7
Herbs St. John's Wort, syrian rue, panax ginseng, nutmeg, yohimbe
Others Tryptophan, L-Dopa, valproate, buspirone, lithium, linezolid, 5-hydroxytryptophan, chlorpheniramine, risperidone, olanzapine, ondansetron, granisetron, metoclopramide, ritonavir, gabapentin, pregabalin[11]

Diagnosis and treatment

Diagnosis of serotonin syndrome includes observing the symptoms exhibited and a thorough investigation of the patient's history. The syndrome has a characteristic picture but can be mistaken for other illnesses in some people, particularly those with neuroleptic malignant syndrome. No laboratory tests can currently confirm the diagnosis.

Treatment consists of discontinuing medications which may contribute, and (in moderate to severe cases) administering a serotonin antagonist. An important side treatment includes controlling agitation with benzodiazepine sedation.

See also

Notes

  1. Several reports exist claiming serotonin syndrome to have been triggered by tramadol alone, at therapeutic or moderate doses.[5][6][7]

External links

References

  1. Boyer, E. W., Shannon, M. (17 March 2005). "The Serotonin Syndrome". New England Journal of Medicine. 352 (11): 1112–1120. doi:10.1056/NEJMra041867. ISSN 0028-4793. 
  2. Jonnakuty, C., Gragnoli, C. (November 2008). "What do we know about serotonin?". Journal of Cellular Physiology. 217 (2): 301–306. doi:10.1002/jcp.21533. ISSN 0021-9541. 
  3. Oates, J. A., Sjoerdsma, A. (1 December 1960). "Neurologic effects of tryptophan in patients receiving a monoamine oxidase inhibitor". Neurology. 10 (12): 1076–1076. doi:10.1212/WNL.10.12.1076. ISSN 0028-3878. 
  4. Brown, T. M., Skop, B. P., Mareth, T. R. (May 1996). "Pathophysiology and Management of the Serotonin Syndrome". Annals of Pharmacotherapy. 30 (5): 527–533. doi:10.1177/106002809603000517. ISSN 1060-0280. 
  5. Vizcaychipi, M.P.; Walker, S.; Palazzo, M. (2007). "Serotonin syndrome triggered by tramadol". British Journal of Anaesthesia. 99 (6): 919. doi:10.1093/bja/aem325. ISSN 0007-0912. 
  6. Kitson, R.; Carr, B. (2005). "Tramadol and severe serotonin syndrome". Anaesthesia. 60 (9): 934–935. doi:10.1111/j.1365-2044.2005.04345.x. ISSN 0003-2409. 
  7. Mousavi, SeyedJaber; Aminiahidashti, Hamed; Shafiee, Sajjad; Hajiaghaei, Gholamhossein (2016). "Tramadol Pill Alone May Cause Serotonin Syndrome". Chinese Medical Journal. 129 (7): 877. doi:10.4103/0366-6999.178957. ISSN 0366-6999. 
  8. Grond, S., Sablotzki, A. (2004). "Clinical Pharmacology of Tramadol:". Clinical Pharmacokinetics. 43 (13): 879–923. doi:10.2165/00003088-200443130-00004. ISSN 0312-5963. 
  9. Song, H.-K. (October 2013). "Serotonin syndrome with perioperative oxycodone and pregabalin". Pain Physician. 16 (5): E632–633. ISSN 2150-1149. 
  10. Codd, E. E., Shank, R. P., Schupsky, J. J., Raffa, R. B. (1 September 1995). "Serotonin and norepinephrine uptake inhibiting activity of centrally acting analgesics: structural determinants and role in antinociception". Journal of Pharmacology and Experimental Therapeutics. 274 (3): 1263–1270. ISSN 0022-3565. 
  11. Rao, M. L., Clarenbach, P., Vahlensieck, M., Krätzschmar, S. (June 1988). "Gabapentin augments whole blood serotonin in healthy young men". Journal of Neural Transmission. 73 (2): 129–134. doi:10.1007/BF01243384. ISSN 0300-9564.